Kentucky, 2006Damaging Wind in Kentucky, April 3, 2006
April 3, 2006 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 3, 8:30 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 3, 8:30 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EDT MON APR 3 2006
.DISCUSSION...
UPDATED THE FORECAST TO END THE LAKE WIND ADVISORY AND UPDATE THE
EVENING WORDING. THE PRESSURE GRADIENT HAS RELAXED SOME AND THE
WINDS ARE STARTING TO FALL OFF AND THE CEILINGS ARE STARTING TO RISE
UP A LITTLE. THERE STILL MAY BE A SPRINKLE OR TWO THIS EVENING AS
SOME WEAK PERTURBATIONS ARE MOVING DOWN THE BACK SIDE OF THE UPPER
TROUGH. BY MIDNIGHT...EVEN THE LAST GASP OF A SPRINKLE SHOULD BE
OVER. THE REST OF THE FORECAST IS ON TRACK.
&&
.PREV DISCUSSION...
457 PM EDT MON APR 3 2006
WENT WITH THE GFS SOLUTION FOR SHORT TERM...AS IT SEEMS TO STILL BE
HANDLING CURRENT SYNOPTIC SITUATION A BIT BETTER THAN THE NAM. KEPT
IN A CHANCE FOR SCATTERED SHOWERS ACROSS THE BOARD...WITH RESIDUAL
MOISTURE IN PLACE NEAR THE SURFACE AND GOOD NORTHWEST FLOW
ESTABLISHED. HIGH PRESSURE SHOULD DRY THINGS OUT NICELY FOR
TUESDAY...WEDNESDAY...AND THURSDAY.
THE NEXT CHANCE FOR PRECIPITATION SHOULD ARRIVE THURSDAY
AFTERNOON...AS A WARM FRONT MOVES ACROSS EAST KENTUCKY. A FEW
THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON...BUT THE BEST
CHANCE FOR STORMS STILL LOOKS TO BE FOR LATE THURSDAY NIGHT INTO
FRIDAY MORNING. MODEL SOUNDINGS AND CROSS SECTIONS INDICATING BEST
INSTABILITY FOR THIS TIME PERIOD...AS THE SURFACE LAYER SATURATES AND
MIDLEVEL DRY AIR MOVES IN. WENT WITH LIKELY POPS FOR THURSDAY
AFTERNOON...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS. DID GO A BIT
ABOVE MOS GUIDANCE FOR POPS...AS MODEL RUNS 3 OR 4 DAYS IN A ROW ARE
CONSISTENTLY BRINGING A BROAD AREA OF PRECIP ACROSS THE REGION ALONG
THE WARM FRONT.
DEWPOINTS WERE A BIT TOO HIGH FOR THE TUESDAY WEDNESDAY TIME
FRAME...SO ADJUSTED THOSE ACCORDINGLY BASED ON LATEST MAV MOS
NUMBERS. FOR TEMPERATURES...MADE ONLY MINOR ADJUSTMENTS...WITH A BIT
COOLER TEMPERATURES FOR WEDNESDAY AFTERNOON. WENT WITH A BLEND OF MAV
AND MET MOS NUMBERS FOR TEMPERATURES. WINDS WERE IN GOOD SHAPE AND
WERE NOT CHANGED. QPF WAS RECALCULATED BASED UPON UPDATED POPS AND
HPC GUIDANCE...BUT ONLY MINOR CHANGES WERE MADE.
EXTENDED...(0Z FRIDAY TROUGH MONDAY)...ANOTHER STRONG SYSTEM IS
EXPECTED TO BE MOVING THROUGH THE PLAINS EARLY IN THE PERIOD. THIS
SYSTEM WILL HAVE SOME SIMILARITIES TO THE SYSTEM ON SUN INTO MON.
THE 12Z GFS IS STRONGER AND MORE CONSOLIDATED WITH THE SFC SYSTEM...
TRACKING THE LOW INTO ME BY 0Z SUN. THE GFS ALSO SENDS THE UPPER
SW/V ACROSS THE REGION ON FRI NIGHT. THE ECWMF...PREFERRED BY HPC IS
ALMOST 24 HRS SLOWER AND STRONGER WITH THE UPPER TROUGH AND HAS THE
MAIN LOW TRACKING THROUGH THE OH VALLEY...WITH A SECONDARY LOW
DEVELOPING OVER THE LOWER MS VALLEY AND BECOMING PRIMARY BY SAT. THE
COLD FRONT WILL APPROACH THE REGION ON FRIDAY NIGHT AND CROSS THE
AREA ON SAT. THE MAIN CHANGE WAS TO LOWER POPS QUICKER ON SAT. HIGH
PRESSURE WILL BUILD TOWARD THE REGION ON SATURDAY AND INTO THE AREA
ON SUNDAY AND MONDAY...BRINGING AN END TO PRECIP CHANCES. DEPENDING
ON THE EXACT TIMING...SOME SEVERE THUNDERSTORMS MIGHT BE POSSIBLE...
LATE THU OR FRIDAY. STILL PLENTY OF UNCERTAINTY AS TO TIMING AND
AMOUNT OF MOISTURE RETURN AND CORRESPONDING INSTABILITY. THERE IS
STILL PLENTY OF TIME TO MONITOR...BUT MENTIONED IN HWO.
1059 AM EDT MON APR 3 2006
CURRENT OBSERVATIONS INDICATING THAT TEMPERATURES ACROSS FORECAST
AREA ARE WARMING QUICKLY...AHEAD OF APPROACHING COLD FRONT. WITH
TEMPERATURES ALREADY IN THE MID 60S ACROSS THE BOARD...HAVE DECIDED
TO INCREASE HOURLY TEMPERATURES BY A FEW DEGREES FOR THE REST OF THE
AFTERNOON...WITH MAX TEMPERATURES FOR TODAY INCREASED INTO THE UPPER
60S FOR MOST LOCATIONS. SKY COVER WAS ALSO ADJUSTED A BIT TO ACCOUNT
FOR CURRENT RATE OF CLEARING ACROSS EAST KENTUCKY. REST OF FORECAST
IN GOOD SHAPE.
837 AM EDT MON APR 3 2006
UPDATED THE FORECAST TO REMOVE THE THUNDERSTORMS FOR THIS MORNING AND
ALSO ADJUSTED THE SKY WORDING.
231 AM EDT MON APR 3 2006
DISCUSSION...
INSTABILITY...MAINLY ELEVATED...REMAINS ACROSS THE REGION. CONVECTIVE
REDEVELOPMENT IS OCCURRING OVER SOUTH CENTRAL KENTUCKY IN AXIS OF
BEST INSTABILITY...AND IN ASSOCIATION WITH LOW LEVEL JET AND
IMPRESSIVE UPPER LEVEL DIVERGENCE. EXPECT THIS TO CONTINUE TO EVOLVE
INTO A LARGER CONVECTIVE CLUSTER...AND AFFECT MUCH OF THE SOUTHERN
2/3 OF THE CWFA THROUGH AROUND 12Z. ISOLATED HAIL WILL REMAIN
POSSIBLE WITH THESE STORMS.
FOR THE REST OF TODAY DRIER AIR WILL ADVECT IN. EXPECT A PERIOD OF
WARMING EARLY WITH SOME SUN...AND HAVE ADJUSTED MY TEMPERATURES UP
CLOSER TO THE WARMER FWC VALUES. UPPER TROF AXIS WILL THEN PIVOT
THROUGH LATER THIS AFTERNOON WITH MORE CLOUDS AND SOME SCATTERED
SHOWERS. TRANSITION TO STRENGTHENING COLD ADVECTION WILL ALLOW MUCH
OF THE 25 KTS OF WIND JUST ABOVE THE SURFACE TO BE REALIZED AND WILL
CONTINUE THE LAKE WIND ADVISORY.
CLOUDS WILL LINGER IN NORTHWEST FLOW TONIGHT...ESPECIALLY IN THE
HIGHER TERRAIN OF THE EAST. LIKE THE WARMER MAV TEMPS WITH THE
CLOUDS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
JJ
Hazardous weather outlook, Apr 3, 7:05 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
805 PM EDT MON APR 3 2006
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
805 PM EDT MON APR 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AREAS OF FROST WILL BE POSSIBLE...MAINLY IN VALLEY AREAS ON TUESDAY
NIGHT. PATCHY FROST IS ALSO POSSIBLE IN THE NORMALLY COLDER SPOTS ON
WEDNESDAY NIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS FROM LATE THURSDAY THROUGH EARLY
SATURDAY MORNING. THERE IS A LARGE DEGREE OF UNCERTAINTY...BUT SOME
OF THE THUNDERSTORMS ON THURSDAY INTO FRIDAY COULD BECOME SEVERE AND
PRODUCE DAMAGING WINDS OR LARGE HAIL IF SUFFICIENT MOISTURE AND
INSTABILITY IS REALIZED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
AR/JP/JJ
In the hours before
Local storm report, Apr 3, 9:28 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1028 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG FLEMINGSBURG 38.42N 83.74W
04/02/2006 FLEMING KY LAW ENFORCEMENT
TREES AND LIMBS DOWN COUNTYWIDE.
1115 PM TSTM WND DMG OWINGSVILLE 38.14N 83.76W
04/02/2006 BATH KY LAW ENFORCEMENT
ROOF BLOWN OFF A TRAILER AND A CAR OVERTURNED.
1145 PM TSTM WND DMG FLEMINGSBURG 38.42N 83.74W
04/02/2006 FLEMING KY COUNTY OFFICIAL
TREE DOWN ON BYPASS...EAST MAIN STREET...DYE STREET
1145 PM TSTM WND DMG 5 SSE CABELL 36.77N 84.98W
04/02/2006 WAYNE KY TRAINED SPOTTER
TWO TREES DOWN.
1150 PM TSTM WND DMG MOREHEAD 38.19N 83.44W
04/02/2006 ROWAN KY COUNTY OFFICIAL
POWER LINE DOWN ON UNIVERSITY DRIVE
1151 PM HAIL BRODHEAD 37.40N 84.42W
04/02/2006 E0.75 INCH ROCKCASTLE KY TRAINED SPOTTER
1155 PM LIGHTNING MOREHEAD 38.19N 83.44W
04/02/2006 ROWAN KY AIRPLANE PILOT
TREE HIT BY LIGHTNING CIRCLE DRIVE AND EXPLODED AND BURNT
TRANSFORMER
1155 PM TSTM WND GST 2 ESE MOREHEAD 38.18N 83.41W
04/02/2006 M68 MPH ROWAN KY PARK/FOREST SRVC
68 MPH GUST REPORTED BY TRAINGLE MOUNTAIN RAWS.
1155 PM TSTM WND DMG STEARNS 36.69N 84.48W
04/02/2006 MCCREARY KY TRAINED SPOTTER
FEW TREES DOWN.
1200 AM TSTM WND DMG TRENT 37.77N 83.46W
04/03/2006 WOLFE KY COUNTY OFFICIAL
TREE ACROSS HWY 191
1210 AM TSTM WND DMG 2 NNW SANDY HOOK 38.12N 83.14W
04/03/2006 ELLIOTT KY DEPT OF HIGHWAYS
TREES DOWN ON HWY 32 AND LOTS OF SMALL TREE LIMBS DOWN
COUNTY WIDE REQUIRING CLEANUP
1210 AM TSTM WND DMG BRODHEAD 37.40N 84.42W
04/03/2006 ROCKCASTLE KY TRAINED SPOTTER
3 FOOT DIAMETER TREE DOWN ON HWY 70 AT HWY 150
INTERSECTION.
1210 AM TSTM WND DMG HAZEL GREEN 37.80N 83.42W
04/03/2006 WOLFE KY COUNTY OFFICIAL
TREE DOWN HWY 1010
1210 AM TSTM WND DMG 1 S MARIBA 37.90N 83.58W
04/03/2006 MENIFEE KY COUNTY OFFICIAL
TREE DOWN AT FLETCHER RIDGE ON OLD HWY 460 ANOTHER TREE
DOWN ON INDIAN CREEK ROAD
1230 AM TSTM WND DMG 4 NNW BIG FORK 37.11N 83.28W
04/03/2006 LESLIE KY TRAINED SPOTTER
SEVERAL TREES DOWN ON SILVER LANE NEAR SMILIX
1230 AM TSTM WND DMG LOST CREEK 37.48N 83.33W
04/03/2006 BREATHITT KY EMERGENCY MNGR
TREE DOWN ACROSS ROAD ON HWY 15
1245 AM TSTM WND DMG ROUSSEAU 37.59N 83.23W
04/03/2006 BREATHITT KY COUNTY OFFICIAL
TREE DOWN ACROSS CALHOUN BRANCH
1253 AM HAIL FERNDALE 36.70N 83.69W
04/03/2006 E1.00 INCH BELL KY LAW ENFORCEMENT
NICKEL TO QUARTER SIZE HAIL.
0118 AM TSTM WND DMG META 37.57N 82.44W
04/03/2006 PIKE KY EMERGENCY MNGR
TREE DOWN ON TAYLOR RD AND HWY 194
0118 AM TSTM WND DMG 3 ESE SHELBIANA 37.41N 82.44W
04/03/2006 PIKE KY EMERGENCY MNGR
BIGGS BRANCH RD...SEVERAL TREES DOWN
0130 AM TSTM WND DMG FEDSCREEK 37.40N 82.25W
04/03/2006 PIKE KY EMERGENCY MNGR
TREE ACROSS HOUSE AND TREE ACROSS POWER LINES
0135 AM TSTM WND DMG COLEMAN 37.49N 82.19W
04/03/2006 PIKE KY EMERGENCY MNGR
TREE ON ROAD AT SMITH FORK AND KY 632
&&
JJThunderstorm Wind, Rockcastle
- When
- April 3, 11:08 PM EST to 11:12 PM EST
- Where
- Rockcastle County, Brodhead
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.400, -84.417
Three foot diameter tree down on Highway 70 at Highway 150.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, April 3, 2006$243,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Virginia, April 3, 2006$64,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Maryland, April 3, 2006$53,000 · 1 in hail · 27 events
- Hail in Mississippi, April 3, 2006$130,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Virginia, April 3, 2006$68,000 · 70 kt wind · 13 events
- Hail in Mississippi, April 3, 2006$80,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Virginia, April 3, 2006$52,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, April 3, 2006$27,000 · 1 in hail · 8 events
- Hail and Damaging Winds in North Carolina, April 3, 2006$10,000 · 1.75 in hail · 25 events
- Damaging Wind in Tennessee, April 3, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in South Carolina, April 3, 2006$25,000 · 70 kt wind · 1 event
- High Wind in North Carolina, April 3, 2006$20,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500626.